Sequential Metric Dimension


In the localization game, introduced by Seager in 2013, an invisible and immobile target is hidden at some vertex of a graph G. At every step, one vertex v of G can be probed which results in the knowledge of the distance between v and the secret location of the target. The objective of the game is to minimize the number of steps needed to locate the target whatever be its location. We address the generalization of this game where \(k\ge 1\) vertices can be probed at every step. Our game also generalizes the notion of the metric dimension of a graph. Precisely, given a graph G and two integers \(k,\ell \ge 1\), the Localization problem asks whether there exists a strategy to locate a target hidden in G in at most \(\ell\) steps and probing at most k vertices per step. We first show that, in general, this problem is NP-complete for every fixed \(k \ge 1\) (resp., \(\ell \ge 1\)). We then focus on the class of trees. On the negative side, we prove that the Localization problem is NP-complete in trees when k and \(\ell\) are part of the input. On the positive side, we design a \((+\,1)\)-approximation algorithm for the problem in n-node trees, i.e., an algorithm that computes in time \(O(n \log n)\) (independent of k) a strategy to locate the target in at most one more step than an optimal strategy. This algorithm can be used to solve the Localization problem in trees in polynomial time if k is fixed. We also consider some of these questions in the context where, upon probing the vertices, the relative distances to the target are retrieved. This variant of the problem generalizes the notion of the centroidal dimension of a graph.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. 1.

    Belmonte, R., Fomin, F.V., Golovach, P.A., Ramanujan, M.S.: Metric dimension of bounded tree-length graphs. SIAM J. Discrete Math. 31(2), 1217–1243 (2017)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Ben-Haim, Y., Gravier, S., Lobstein, A., Moncel, J.: Adaptive identification in graphs. J. Comb. Theory Ser. A 115(7), 1114–1126 (2008)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bensmail, J., Mazauric, D., Mc Inerney, F., Nisse, N., Pérennes, S.: Sequential metric dimension. In: Proceedings of the 16th Workshop on Approximation and Online Algorithms, WAOA 2018, Lecture Notes in Computer Science, vol. 11312, Springer, pp. 36–50 (2018)

  4. 4.

    Bosek, B., Gordinowicz, P., Grytczuk, J., Nisse, N., Sokól, J., Sleszynska-Nowak, M.: Centroidal localization game. Electron. J. Comb. 25(4), P4.62 (2018)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bosek, B., Gordinowicz, P., Grytczuk, J., Nisse, N., Sokól, J., Sleszynska-Nowak, M.: Localization game on geometric and planar graphs. Discrete Appl. Math. 251, 30–39 (2018)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Brandt, A., Diemunsch, J., Erbes, C., LeGrand, J., Moffatt, C.: A robber locating strategy for trees. Discrete Appl. Math. 232, 99–106 (2017)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Carraher, J.M., Choi, I., Delcourt, M., Erickson, L.H., West, D.B.: Locating a robber on a graph via distance queries. Theor. Comput. Sci. 463, 54–61 (2012)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Díaz, J., Pottonen, O., Serna, M.J., van Leeuwen, E.J.: Complexity of metric dimension on planar graphs. J. Comput. Syst. Sci. 83(1), 132–158 (2017)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Foucaud, F., Klasing, R., Slater, P.J.: Centroidal bases in graphs. Networks 64(2), 96–108 (2014)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Foucaud, F., Mertzios, G.B., Naserasr, R., Parreau, A., Valicov, P.: Identification, location-domination and metric dimension on interval and permutation graphs. i. Bounds. Theor. Comput. Sci. 668, 43–58 (2017)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Foucaud, F., Mertzios, G.B., Naserasr, R., Parreau, A., Valicov, P.: Identification, location-domination and metric dimension on interval and permutation graphs. II. Algorithms and complexity. Algorithmica 78(3), 914–944 (2017)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to NP-Completeness. W.H Freeman and Company, New York (1979)

    MATH  Google Scholar 

  13. 13.

    Harary, F., Melter, R.A.: On the metric dimension of a graph. Ars Comb. 2, 191–195 (1976)

    MATH  Google Scholar 

  14. 14.

    Sepp, H., Nichterlein, A.: On the parameterized and approximation hardness of metric dimension. In: Proceedings of the 28th Conference on Computational Complexity, CCC, IEEE Computer Society, pp. 266–276 (2013)

  15. 15.

    Haslegrave, J., Johnson, R.A.B., Koch, S.: Locating a robber with multiple probes. Discrete Math. 341(1), 184–193 (2018)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Karpovsky, M.G., Chakrabarty, K., Levitin, L.B.: On a new class of codes for identifying vertices in graphs. IEEE Trans. Inf. Theory 44(2), 599–611 (1998)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Seager, S.M.: Locating a robber on a graph. Discrete Math. 312(22), 3265–3269 (2012)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Seager, S.M.: A sequential locating game on graphs. Ars Comb. 110, 45–54 (2013)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Seager, S.M.: Locating a backtracking robber on a tree. Theor. Comput. Sci. 539, 28–37 (2014)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Slater, P.J.: Leaves of trees. In: Congressus Numerantium, No. XIV, pp. 549–559 (1975)

  21. 21.

    Slater, P.J.: Domination and location in acyclic graphs. Networks 17(1), 55–64 (1987)

    MathSciNet  Article  Google Scholar 

Download references


This work has been partially supported by ANR program “Investments for the Future” under reference ANR-11-LABX-0031-01, the Inria Associated Team AlDyNet. An extended abstract of parts of this paper has been presented in [3].

Author information



Corresponding author

Correspondence to Fionn Mc Inerney.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bensmail, J., Mazauric, D., Mc Inerney, F. et al. Sequential Metric Dimension. Algorithmica 82, 2867–2901 (2020).

Download citation


  • Games in graphs
  • Metric dimension
  • Complexity